Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

On triphasic pill to delay periods and took placebo. Experiencing tender breast. Should I be concerned?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1585 Questions
I am on a triphasic pill, and after the week 3 of pills, I delayed my period by a week by adding another week three. After that, I went through my placebos, with bleeding already during the 2nd 3rd week, and now I am on week 2 of my new month pack. I am experiencing tender breasts and wondering if this is a cause for concern (i.e. early signs of pregnancy).
Posted Sun, 19 Aug 2012 in Women's Health
Answered by Dr. Timothy Raichle 2 hours later
Hello, I would be happy to help you with your question. Thank you for being patient.

First of all, it was totally appropriate to do what you did. Women commonly use the pill in a more continuous fashion to delay their period. The way you described things is slightly confusing, but to summarize what you are saying:

1. You took active pills for 4 weeks
2. You took one week of placebo pills
3. You restarted a new pill pack
4. You have been bleeding into the next pill pack

Second, I do not think that you are pregnant, but you should check a pregnancy test now and again in 1 and 2 weeks to be certain. If these remain negative, then you are not pregnant related to prior sexual activity.

Assuming the test is negative, then certainly this bleeding may be related to the variation in how you took the hormones. There may have been more buildup of lining that took longer to shed. Or it may be related to your body "cycling" despite being on the pill (where you have bleeding related to the stoppage of the pill AND breakthrough bleeding related to having ovulated and not gotten pregnant). The final possiblity would be some anatomic change, such as a polyp within the uterus, but this is the least likely possibility.

With a patient like yourself, I would recommend continuing the current pill pack, take a break during your regular placebo week (expect a slight increase in your bleeding) and restart the next pack when you usually would. At the same time, given the potential for ovulation, use backup protection, such as condoms.

I hope this answers your question. If you have more questions, please ask. If you are satisfied, please take a moment to leave feedback! Good luck!
Above answer was peer-reviewed by
Follow-up: On triphasic pill to delay periods and took placebo. Experiencing tender breast. Should I be concerned? 10 minutes later
Thank you for your timely response.

I apologize for the confusion. I actually need to clarify quickly:

1. I took active pills for 4 weeks
2. I took one week of placebo pills
3. I restarted a new pill pack
4. Breasts are tender 2 weeks after starting new pill pack

As of right now, I am just wondering if the soreness is associated with extending that extra week of pills from the last month. Is soreness a regular and atypical symptom after adding an extra of pills on?
Answered by Dr. Timothy Raichle 18 minutes later
I am sorry that I did not specifically answer that part of you question. Given that I do not believe you are pregnant, I am guessing that the breast tenderness could very likely be related to the extra pills, but more likely related in some way to your cycle.

Birth control pills do not always prevent ovulation. They do provide birth control in other ways (e.g. by thickening the cervical mucus). If you had ovulated, then the breast tenderness might be related to the second half of your "cycle".

My guess is that once you are back on track with the pill, these symptoms will go away. I would recommend that if you want to take the pills more continuously, talk with your doctor about a monophasic pill instead of the triphasic pill. This might work better to prevent this breakthrough bleeding!

Good luck - please provide feedback!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor